Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Missoula, MT

August 28, 202016 counties in Montana; 5 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 28, 2020, 2:19 PM MDT for 16 counties in Montana; 5 counties in Idaho. It took effect at Aug 29, 2020, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 2:19 PM MDT (20:19 UTC)
In effect from
Aug 29, 2020, 12:00 PM MDT
Expired
Aug 30, 2020, 12:00 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT
All 21 counties

Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Beaverhead County, MT, Deer Lodge County, MT, Flathead County, MT, Glacier County, MT, Granite County, MT, Jefferson County, MT, Lake County, MT, Lewis and Clark County, MT, Lincoln County, MT, Madison County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 34 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3299 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WWUS85 KMSO 282019
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
219 PM MDT Fri Aug 28 2020

IDZ102-103-MTZ104>109-292030-
/O.UPG.KMSO.FW.A.0004.200829T1800Z-200830T0600Z/
/O.NEW.KMSO.FW.W.0005.200829T1800Z-200830T0400Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-Kootenai-
Flathead/Glacier Park-West Lolo-Salish and Kootenai Reservation-
East Lolo-Bitterroot-
219 PM MDT Fri Aug 28 2020 /119 PM PDT Fri Aug 28 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ TO 10 PM
MDT /9 PM PDT/ SATURDAY...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). Fire Zone 104 (Kootenai). Fire 
  Zone 105 (Flathead/Glacier Park). Fire Zone 106 (West Lolo). 
  Fire Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 
  (East Lolo). Fire Zone 109 (Bitterroot). 

* Impacts: A dry cold front will produce a potentially critical
  combination of gusty west winds and low humidity.

* Winds: West 15-20 mph with gusts 25-35 mph. Timing for the
  strongest gusts will be between 2:00 PM and 9:00 PM where
  occasional gusts could reach 45 mph. Especially in the West and
  East Lolo National Forests and along the Continental Divide.

* Minimum humidities: 14-22 percent

&&

$$

MTZ110-111-292030-
/O.UPG.KMSO.FW.A.0004.200829T1800Z-200830T0600Z/
/O.NEW.KMSO.FW.W.0005.200829T1800Z-200830T0600Z/
Deerlodge/West Beaverhead-East Beaverhead-
219 PM MDT Fri Aug 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A dry cold front will produce a potentially critical
  combination of gusty west winds and low humidity. The cold 
  front is expected to slow, or even stall over southwest Montana,
  keeping the elevated winds going into the late evening hours. 

* Winds: West 15-20 mph with gusts 25-35 mph.

* Minimum humidities: 14-20 percent

&&

$$
3 follow-up statements
455 
WWUS85 KMSO 300152
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
752 PM MDT Sat Aug 29 2020

MTZ104-105-300300-
/O.CAN.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/
Kootenai-Flathead/Glacier Park-
752 PM MDT Sat Aug 29 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Missoula has cancelled the Red
Flag Warning. 

Winds have diminished and relative humidity values have increased
from critical values. Therefore the warning will be allowed to be 
cancelled.

$$

IDZ102-103-MTZ106>109-300400-
/O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-West Lolo-
Salish and Kootenai Reservation-East Lolo-Bitterroot-
752 PM MDT Sat Aug 29 2020 /652 PM PDT Sat Aug 29 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT /9 PM PDT/
THIS EVENING...

* Affected area: Fire Zone 102 (Palouse/Hells Canyon). Fire Zone 
  103 (Clearwater/Nez Perce). Fire Zone 106 (West Lolo). Fire 
  Zone 107 (Salish and Kootenai Reservation). Fire Zone 108 
  (East Lolo). Fire Zone 109 (Bitterroot). 

* Impacts: A dry cold front will produce a potentially critical 
  combination of gusty west winds and low humidity. 

* Winds: West 15-20 mph with gusts 25-35 mph. Timing for the 
  strongest gusts will be between 2:00 PM and 9:00 PM where 
  occasional gusts could reach 45 mph. Especially in the West 
  and East Lolo National Forests and along the Continental 
  Divide. 

* Minimum humidities: 14-22 percent

&&

$$

MTZ110-111-300600-
/O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/
Deerlodge/West Beaverhead-East Beaverhead-
752 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A dry cold front will produce a potentially critical 
  combination of gusty west winds and low humidity. The cold 
  front is expected to slow, or even stall over southwest 
  Montana, keeping the elevated winds going into the late 
  evening hours. 

* Winds: West 15-20 mph with gusts 25-35 mph.

* Minimum humidities: 14-20 percent

&&

$$
282 
WWUS85 KMSO 300331
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
931 PM MDT Sat Aug 29 2020

IDZ102-103-MTZ106>109-300445-
/O.EXP.KMSO.FW.W.0005.000000T0000Z-200830T0400Z/
Palouse/Hells Canyon-Clearwater/Nez Perce-West Lolo-
Salish and Kootenai Reservation-East Lolo-Bitterroot-
931 PM MDT Sat Aug 29 2020 /831 PM PDT Sat Aug 29 2020/

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT /9 PM PDT/ THIS
EVENING...

* Affected area:
   Fire Zone 102 (Palouse/Hells Canyon).
   Fire Zone 103 (Clearwater/Nez Perce).
   Fire Zone 106 (West Lolo).
   Fire Zone 107 (Salish and Kootenai Reservation).
   Fire Zone 108 (East Lolo).
   Fire Zone 109 (Bitterroot).


&&

$$

MTZ110-111-300600-
/O.CON.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/
Deerlodge/West Beaverhead-East Beaverhead-
931 PM MDT Sat Aug 29 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A dry cold front will produce a potentially critical 
  combination of gusty west winds and low humidity. The cold 
  front is expected to slow, or even stall over southwest 
  Montana, keeping the elevated winds going into the late 
  evening hours. 

* Winds: West 15-20 mph with gusts 25-35 mph.

* Minimum humidities: 14-20 percent

&&

$$
598 
WWUS85 KMSO 300531
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1131 PM MDT Sat Aug 29 2020

MTZ110-111-300645-
/O.EXP.KMSO.FW.W.0005.000000T0000Z-200830T0600Z/
Deerlodge/West Beaverhead-East Beaverhead-
1131 PM MDT Sat Aug 29 2020

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

* Affected area:
   Fire Zone 110 (Deerlodge/West Beaverhead).
   Fire Zone 111 (East Beaverhead).


&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 28, 1:53 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 28, 1:53 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
153 PM MDT Fri Aug 28 2020

.DISCUSSION...A pleasant summer afternoon and evening is in store
for all of the Northern Rockies today. Things begin to change
tomorrow when a mostly dry cold front moves through the region.
While temperatures will be warm, expect breezy westerly winds.
Many valleys across western Montana should see sustained westerly
winds around 20 mph, with occasional gusts up to 35 mph, if not
higher for a brief time. The higher terrain could see gusts
exceeding 40 to 45 mph at times as well. Timing for the stronger
gusts will be between 3 PM and 9 PM. Coupled with warm
temperatures and dry conditions, this is a recipe for a critical
fire weather day. Red Flag Warnings will be going into effect
Saturday afternoon and continue through the evening all across the
region. Gusty winds will also create choppy conditions on area
lakes, especially Flathead Lake. A Lake Wind Advisory will also go
into effect Saturday at noon and continue through 9 PM.

An overall pattern change is still expected to arrive Sunday as a
quick moving shortwave trough slides south out of Alberta, Canada.
Forecast models have been trending drier with every run the past
couple days, with most areas now just receiving breezy northerly
winds and much cooler temperatures than what has been experienced
the past several weeks. Most of the precipitation will be confined
to the Continental Divide where 0.15" to 0.25" of rain is
possible. The higher elevations could also receive a dusting of
snow, particularly Glacier National Park.

A second shortwave will move south over the region Monday and
Tuesday, bringing a re-enforcing shot of cooler temperatures and
perhaps widespread rain showers. At this time confidence is low
on how much rain falls with some models suggesting very light
rain. Meanwhile the NAM, being the most aggressive out of them
all, brings widespread soaking rains. More to come on this.

A ridge of high pressure will begin to move over the Southwest US
by mid week, putting the Northern Rockies under a generally
northwest flow. This will produce breezy afternoons and bring
seasonable temperatures for this time of the year.

&&

.AVIATION...VFR conditions will prevail area wide today into
Saturday. Winds today will be light and diurnally driven. Periodic
haze is possible for KSMN and KBTM.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon Saturday to midnight MDT Saturday
     night Deerlodge/West Beaverhead...East Beaverhead.

     Red Flag Warning from noon to 10 PM MDT Saturday Bitterroot...
     East Lolo...Flathead/Glacier Park...Kootenai...Salish and
     Kootenai Reservation...West Lolo.

     Lake Wind Advisory from noon to 9 PM MDT Saturday for Flathead
     Lake in the Flathead/Mission Valleys.

ID...Red Flag Warning from 11 AM to 9 PM PDT Saturday Clearwater/Nez
     Perce...Palouse/Hells Canyon.

&&

Nearby

Red Flag Warnings in Montana, 2020Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.